Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
Avatar universal

scared

I recently had started treatment on levothyroxine 25mcg.s eleven weeks ago. My tsh at the time was 94. In two weeks it dropped to 32 and the low ft4 was normal again. Every time they try to raise my dose very minimal such as 12.5 or boosting once a week, I get hyper and have to drop back to 25. This is suppose to be a started dose and is affecting me quickly. I am having waves of depression and panic attacks as well. Does anyone have any idea why such a low dose would be working so quickly. I feel like a freak. Everyone takes these high doses and I am on a baby dose that is working fast. Pituitary is fine. What is going on?
73 Responses
Avatar universal
Here's how it works:

Your pituitary controls your thyroid.  It does that by producing TSH, which is nothing but a messenger from your pituitary to your thyroid telling your thyroid that your FT3 and FT4 levels are too low.  

Someone might correct me here, but low thyroid hormones are treated the same way regardless of WHY the levels are low.  They're treated with replacement hormones.  

So, when your TSH is high, it's because your pituitary keeps "calling" your thyroid and asking it for more hormone.  If your FT4 is low, it's because your thyroid is diseased or dysfunctional and CAN'T produce enough hormone to keep your pituitary happy.

However, there are a number of things that can go wrong in that process, some of which do not show up in blood work.  Sometimes the pituitary misjudges blood thyroid hormone levels and doesn't send out enough TSH.  If the thyroid doesn't get TSH, it can't produce hormones.  This isn't your problem, I'm just giving you an example.  This is characterized by both low TSH AND low FT4.

Another thing that can happen is that your pituitary misjudges FT3 and FT4 levels and thinks there isn't enough, when, in fact, there is.  In that case, your TSH will remain high even though your FT3 and FT4 levels are fine (and you are symptom free).  This is called pituitary resistance to thyroid hormone (PRTH).  I have that, and my TSH stays around 20.0 all the time even though I feel well.  My doctors just about killed me trying to get my TSH to go down, which it won't.  This is characterized by high TSH AND normal to high FT4.  

So, you are early in treatment.  It's hard to draw any conclusions at this point.  However, I see myself in what you've posted.  I struggled through every increase.  You have to give it all some time to stabilize.  Your FT4 at 1.3 (0.7-1.8) looks vey good right now.  FT3 is still a little low, but many of us found that it took FT3 a while to stabilize and that it kept rising even after FT4 was stable for a while.  With you FT4 just above midrange, I'd expect your TSH to have gotten closer to "normal" than it is.  Once again, though, it's early, and it may just not have "caught yup" yet.  
Avatar universal
Please post your FREE T3 and FREE T4 results and include reference ranges since they vary lab to lab and have to come from your own lab report.  

It's not unusual to have symptoms for a while after a dose increase.  How long did you try staying on the increased dose before you dropped back?  

Please describe your hyper symptoms.

Considering your TSH was quite high before starting meds, you have probably been hypo for a while (think back to when your symptoms started)???

Not everyone takes high doses, and some of us (myself included) are VERY sensitive to increases.  
Avatar universal
My free t4 was  0.6  range 0.7 -1.8  the free t3 was2.3 range 1.8-4.6. the free t4 and free t3 improved as well within the first two weeks and kept improving although the tsh did not until I did some boosts for two weeks. I just feel so bad and out of sorts because I get all this input on how that can't be on a small dose. Even my endocrine made me feel wierd. I fired her and have a new one now. He says I have my own box and doesn't really give me answers either. I would like to know if there are other sensitive people out there that do well on a low dose.
Avatar universal
"...the free t4 and free t3 improved as well within the first two weeks and kept improving although the tsh did not until I did some boosts for two weeks."

Please explain "boosts".  Also, what were your actual FT3 and FT4 results after two weeks?

We all react differently.  Some of us definitely meed more meds than others.  Do you usually have a general sensitivity to all meds?  I do.  I can usually take about half an adult dose of anything (and I'm not tiny).  If you're generally sensitive, that could partially explain it.  

If you've been hypo for a long time, it can take your body a while to get used to the presene of thyroid hormones again.  What often happens is that when we're hypo, the adrenals "take over" the work of thyroid hormones.  That works for a while intil the adrenals wear out (adrenal fatigue).  Adrenal fatigue often manifests as inabilty to tolerate thyroid meds.  If adrenals are off, it's just about impossible to regulate thyroid.  Adrenals have to be addressed first.  Has your doctor tested adrenal function?

Another possibility is a vitamin or mineral deficiency.  Vitamin D, iron/ferritin and selenium are all necessary for the proper metabolism of thyroid hormones.  Defieicencies in any of those can impact how meds affect us.

Any other meds or supplements that could be interacting with thyroid meds?  
Avatar universal
I am not taking any other meds or supplements. ft4 in the beginning was 0.6 range 0.7-1.8 ft3 was 2.3 range 1.8 to 4.6. at the two week marker the ft4 was 1.0 ft32.7. At the eight week marker the ft4 was 1.2and ft3 was3.0.
At ten weeks the ft4 was 1.3 but the ft3 dropped down to 2.5. This is what I don't understand. Yes I am very very sensitive to meds and like you I only need half the dose that others need. Also, I keep going from feeling hyper to really tiered. I would worry more, but as you see the frequent labs show improvement. I have hashi's I believe. They said autoammune. I go from being really calm to wanting to run a marathon and nervous. It also seems to affect my balance and I get a bit dizzy when I increase. Not spinning dizzy but the eyes are not focusing right and when I look down my perception is off. I had this problem before starting treatment it just seems to either improve or get worse...confusing.
Avatar universal
also goolarra, I see you are from sisters, Oregon. I lived up by Portland for the past two years and just recently moved back to Ohio. I love Oregon. Great people.
Avatar universal
The boosts were for two weeks the endo had me increase my 25 to 50 mcg;s once a week then go back to 25 the rest of the week..
Avatar universal
I am sorry keep forgetting to add things. They drew a cortisol and the endo says the adrenals are fine, but I am sure I wore them down and that is part of the problem.
Avatar universal
Your FT3 seems to be tracking your FT4 up nicely, so yes, it seems you convert well.  FT3 can be volatile, depending on demand, so the little drop at the end really isn't all that significant.  It can take a while for FT3 to stabilize after FT4 has stabilized, and you're hardly even stabilized on FT4 yet.  

Have you had antibody tests to confirm Hashi's?  TPOab and TGab should both be tested.

Early stages of Hashi's can be characterized by swings from hypo to hyper.  As the antibodies kill off thyroid cells, the dying cells can "dump" hormone into the bloodstream.  You might be experiencing some of that, causing a mix of hypo and hyper symptoms.

I do love Oregon, but I wish it were just a little warmer in the winter!

The only really definitve adrenal test is a 24-hour saliva test.  You spit into a cup at four specific times of day, and cortisol is measured at each time.  Any test that "averages" won't pick up a too low morning level and too high evening level, for example.

What's your TSH now?  When your FT3 was 2.5 and your FT4 was 1.3?  How was a pituitary issue ruled out?
Avatar universal
As of two weeks ago the tsh was 16 and my ft4 1.3 ft3 2.5. Since two weeks ago I dropped my dose back down to 25 and just did my increase of 12.5 today. Remember I am only increasing 12.5 twice a week. That brings me to another question. Since I dropped back to 25mcg these past two weeks, will my tsh possible shoot up super high and the free t's go south again, or will it just keep me where I am at?
Avatar universal
Do I have this right...prior to two weeks ago, you were taking 25 mcg per day and an extra 12.5 twice a week.  For the past two weeks, you've just been taking 25 mcg per day with no extra, correct?

If I have that right, then, no I wouldn't expect your TSH to skyrocket and your FT3 and FT4 to tank.  Frees might drop a bit and TSH rise a bit, but I wouldn't expect huge changes.

Once again, I have to ask how a pituitary dysfunction was ruled out.
Avatar universal
Yes you have that right...
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.